The Annals of Probability

Generalization of the Nualart–Peccati criterion

Ehsan Azmoodeh, Dominique Malicet, Guillaume Mijoule, and Guillaume Poly

Full-text: Open access

Abstract

The celebrated Nualart–Peccati criterion [Ann. Probab. 33 (2005) 177–193] ensures the convergence in distribution toward a standard Gaussian random variable $N$ of a given sequence $\{X_{n}\}_{n\ge1}$ of multiple Wiener–Itô integrals of fixed order, if $\mathbb{E} [X_{n}^{2}]\to1$ and $\mathbb{E} [X_{n}^{4}]\to\mathbb{E} [N^{4}]=3$. Since its appearance in 2005, the natural question of ascertaining which other moments can replace the fourth moment in the above criterion has remained entirely open. Based on the technique recently introduced in [J. Funct. Anal. 266 (2014) 2341–2359], we settle this problem and establish that the convergence of any even moment, greater than four, to the corresponding moment of the standard Gaussian distribution, guarantees the central convergence. As a by-product, we provide many new moment inequalities for multiple Wiener–Itô integrals. For instance, if $X$ is a normalized multiple Wiener–Itô integral of order greater than one,

\[\forall k\ge2,\qquad \mathbb{E} [X^{2k}]>\mathbb{E} [N^{2k}]=(2k-1)!!.\]

Article information

Source
Ann. Probab., Volume 44, Number 2 (2016), 924-954.

Dates
Received: November 2013
Revised: December 2014
First available in Project Euclid: 14 March 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1457960387

Digital Object Identifier
doi:10.1214/14-AOP992

Mathematical Reviews number (MathSciNet)
MR3474463

Zentralblatt MATH identifier
1342.60026

Subjects
Primary: 60F05: Central limit and other weak theorems 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx} 33C45: Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.) [See also 42C05 for general orthogonal polynomials and functions] 60H07: Stochastic calculus of variations and the Malliavin calculus 34L05: General spectral theory

Keywords
Nualart–Peccati criterion Markov diffusive generators moment inequalities $\Gamma$-calculus Hermite polynomials spectral theory

Citation

Azmoodeh, Ehsan; Malicet, Dominique; Mijoule, Guillaume; Poly, Guillaume. Generalization of the Nualart–Peccati criterion. Ann. Probab. 44 (2016), no. 2, 924--954. doi:10.1214/14-AOP992. https://projecteuclid.org/euclid.aop/1457960387


Export citation

References

  • [1] Abramowitz, M. and Stegun, I. (1972). Handbook of Mathematical Functions: With Formulas, Graphs, and Mathematical Tables. Courier Dover Publications, New York.
  • [2] Andrews, G. E., Askey, R. and Roy, R. (1999). Special Functions. Encyclopedia of Mathematics and Its Applications 71. Cambridge Univ. Press, Cambridge.
  • [3] Azmoodeh, E., Campese, S. and Poly, G. (2014). Fourth moment theorems for Markov diffusion generators. J. Funct. Anal. 266 2341–2359.
  • [4] Azmoodeh, E., Peccati, G. and Poly, G. (2014). Convergence towards linear combinations of chi-squared random variables: A Malliavin-based approach. Available at arXiv:1409.5551.
  • [5] Bakry, D. (1994). L’hypercontractivité et son utilisation en théorie des semigroupes. In Lectures on Probability Theory (Saint-Flour, 1992). Lecture Notes in Math. 1581 1–114. Springer, Berlin.
  • [6] Bakry, D., Gentil, I. and Ledoux, M. (2014). Analysis and Geometry of Markov Diffusion Operators. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 348. Springer, Cham.
  • [7] Bouleau, N. and Hirsch, F. (1991). Dirichlet Forms and Analysis on Wiener Space. De Gruyter Studies in Mathematics 14. de Gruyter, Berlin.
  • [8] Breuer, P. and Major, P. (1983). Central limit theorems for nonlinear functionals of Gaussian fields. J. Multivariate Anal. 13 425–441.
  • [9] Carbery, A. and Wright, J. (2001). Distributional and $L^{q}$ norm inequalities for polynomials over convex bodies in $\mathbb{R}^{n}$. Math. Res. Lett. 8 233–248.
  • [10] Chambers, D. and Slud, E. (1989). Central limit theorems for nonlinear functionals of stationary Gaussian processes. Probab. Theory Related Fields 80 323–346.
  • [11] Chen, L. H. (2014). Stein meets Malliavin in normal approximation. Available at arXiv:1407.5172.
  • [12] Chen L., H. and Poly, G. (2015). Stein’s method, Malliavin calculus, Dirichlet forms and the fourth moment theorem. In Festschrift Masatoshi Fukushima (Z.-Q. Chen, N. Jacob, M. Takeda andT. Uemura, eds.). Interdisciplinary Mathematical Sciences 17 107–130. World Scientific, Singapore.
  • [13] Granville, A. and Wigman, I. (2011). The distribution of the zeros of random trigonometric polynomials. Amer. J. Math. 133 295–357.
  • [14] Kemp, T., Nourdin, I., Peccati, G. and Speicher, R. (2012). Wigner chaos and the fourth moment. Ann. Probab. 40 1577–1635.
  • [15] Ledoux, M. (2012). Chaos of a Markov operator and the fourth moment condition. Ann. Probab. 40 2439–2459.
  • [16] Nazarov, F. and Sodin, M. (2011). Fluctuations in random complex zeroes: Asymptotic normality revisited. Int. Math. Res. Not. IMRN 24 5720–5759.
  • [17] Nourdin, I. and Peccati, G. (2009). Noncentral convergence of multiple integrals. Ann. Probab. 37 1412–1426.
  • [18] Nourdin, I. and Peccati, G. (2009). Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 75–118.
  • [19] Nourdin, I. and Peccati, G. (2012). Normal Approximations with Malliavin Calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics 192. Cambridge Univ. Press, Cambridge.
  • [20] Nourdin, I. and Peccati, G. (2014). The optimal fourth moment theorem. Proc. Amer. Math. Soc. To appear.
  • [21] Nourdin, I., Peccati, G., Poly, G. and Simone, R. (2014). Classical and free fourth moment theorems: Universality and thresholds. Available at arXiv:1407.6216.
  • [22] Nourdin, I., Peccati, G. and Swan, Y. (2014). Entropy and the fourth moment phenomenon. J. Funct. Anal. 266 3170–3207.
  • [23] Nourdin, I. and Poly, G. (2013). Convergence in total variation on Wiener chaos. Stochastic Process. Appl. 123 651–674.
  • [24] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Probability and Its Applications (New York). Springer, Berlin.
  • [25] Nualart, D. and Ortiz-Latorre, S. (2008). Central limit theorems for multiple stochastic integrals and Malliavin calculus. Stochastic Process. Appl. 118 614–628.
  • [26] Nualart, D. and Peccati, G. (2005). Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 177–193.
  • [27] Peccati, G. (2014). Quantitative CLTs on a Gaussian space: A survey of recent developments. In Journées MAS 2012. ESAIM Proc. 44 61–78. EDP Sci., Les Ulis.
  • [28] Peccati, G. and Tudor, C. A. (2005). Gaussian limits for vector-valued multiple stochastic integrals. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 247–262. Springer, Berlin.
  • [29] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [30] Serre, D. (2010). Matrices: Theory and Applications, 2nd ed. Graduate Texts in Mathematics 216. Springer, New York.
  • [31] Surgailis, D. (2003). CLTs for polynomials of linear sequences: Diagram formula with illustrations. In Theory and Applications of Long-Range Dependence 111–127. Birkhäuser, Boston, MA.